Toggle Main Menu Toggle Search

Open Access padlockePrints

Vanishing singularity in hard impacting systems

Lookup NU author(s): Professor Soumitro Banerjee, Professor Damian Giaouris


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


It is known that the Jacobian of the discrete-time map of an impact oscillator in the neighborhood of a grazing orbit depends on the square-root of the distance the mass would have gone beyond the position of the wall if the wall were not there. This results in an infinite stretching of the phase space, known as the square-root singularity. In this paper we look closer into the Jacobian matrix and find out the behavior of its two parameters-the trace and the determinant, across the grazing event. We show that the determinant of the matrix remains invariant in the neighborhood of a grazing orbit, and that the singularity appears only in the trace of the matrix. Investigating the character of the trace, we show that the singularity disappears if the damped frequency of the oscillator is an integral multiple of half of the forcing frequency.

Publication metadata

Author(s): Kundu S, Banerjee S, Giaouris D

Publication type: Article

Publication status: Published

Journal: Discrete and Continuous Dynamical Systems: Series B

Year: 2011

Volume: 16

Issue: 1

Pages: 319-332

Print publication date: 01/04/2011

ISSN (print): 1531-3492

ISSN (electronic): 1553-524X

Publisher: American Institute of Mathematical Sciences


DOI: 10.3934/dcdsb.2011.16.319


Altmetrics provided by Altmetric